Alabama, 2005Damaging Wind in Alabama, August 21, 2005
August 21, 2005 · NWS HUN · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $40,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Aug 21, 1:04 PM CST, 2 hours 26 minutes earlier.
Area forecast discussion, Aug 21, 1:04 PM CST, 2 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
204 PM CDT SUN AUG 21 2005
.DISCUSSION...
A COUPLE DAYS AGO IT LOOKED LIKE BY THIS TIME REFRESHING DRIER AIR
WOULD BE IN THE PROCESS OF MOVING ACROSS THE AREA. I GUESS I LET
THE HEAT GET TO MY BRAIN IN WISHING THAT WOULD ACTUALLY HAPPEN. I
SHOULD HAVE KNOWN BETTER. WITH STRONGEST RIDGE AND HOTTEST WEATHER
OF THE SUMMER OVER THE AREA IT WILL TAKE A MORE IMPRESSIVE TROF TO
FORCE A FRONT THROUGH THE AREA.
UPPER AIR ANALYSIS TODAY VERY SIMILAR TO PAST COUPLE OF DAYS WITH
5H WEST TO EAST UPPER RIDGE AXIS A FEW MILES FURTHER TO THE SOUTH
ACROSS CENTRAL AL. WITH FA NOT DIRECTLY UNDER RIDGE CENTER TODAY
HAVE MANAGED TO GET ABOUT 15 PERCENT COVERAGE IN SHRA/TSRA
ACTIVITY. THUS...A LUCKY FEW HAVE SEEN RELIEF FROM WEAK OUTFLOWS.
OUTSIDE OF ANY RAINFALL AND OUTFLOW EFFECTS...TEMPS ARE ONCE AGAIN
IN THE UPPER 90S.
UPPER TROF CURRENTLY MOVING THROUGH THE GREAT LAKES NOT QUITE AS
DEEP AS EARLIER PROGGED AND WILL MOVE A LITTLE QUICKER OFF TO THE
EAST. ASSOCIATED COLD FRONT WILL THUS RUN OUT OF STEAM AS IT
MOVES INTO HOT AIRMASS OVER THE SOUTHEAST. STILL QUITE A BIT OF
UNCERTAINTY WHERE THE BOUNDARY WILL ACTUALLY END UP...BUT IT NOW
APPEARS THAT IT WILL STALL OUT IN VICINITY OF THE FA THROUGH THE
EARLY PART OF THE UPCOMING WEEK. OVERALL RELIEF FROM THE HEAT WILL
BE SUBTLE...BUT WITH A BIT MORE CLOUD COVER AROUND EACH DAYS TEMPS
WILL PROBABLY ONLY CLIMB INTO THE LOWER 90S. IN ADDITION...WITH
POSSIBILITY OF FRONT HANGING UP IN THE VICINITY WILL HAVE AT LEAST
A WEAK LOW LEVEL FOCUSING MECHANISM FOR ISOLATED AFTERNOON AND
EARLY EVENING SHRAS AND TSRAS.
BY LATE IN THE WEEK...SOME SLIGHTLY DRIER AIR SHOULD MAKE ITS WAY
INTO THE AREA. PERHAPS NOT SO MUCH BY LOW LEVEL ADVECTION...BUT
THROUGH DAYTIME MIXING AND SHOULD HELP LOWER DPS BACK INTO THE
UPPER 60S. SOUTHEAST UPPER RIDGING WILL REMAIN ACROSS THE
AREA...KEEPING DAYTIME TEMPS JUST ABOVE NORMAL IN THE 90 TO 95
RANGE.
&&
.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE 74 94 72 92 / 20 20 20 20
SHOALS 74 94 72 91 / 20 20 20 20
CULLMAN 74 94 73 91 / 20 20 20 20
FAYETTEVILLE 73 92 71 91 / 20 20 20 20
FORT PAYNE 72 92 71 90 / 20 20 20 20
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&
09
Hazardous weather outlook, Aug 21, 12:02 PM CST, 3 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
102 PM CDT SUN AUG 21 2005
ALZ001>010-016-TNZ076-096-097-221000-
COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE-
LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN-
102 PM CDT SUN AUG 21 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PARTS OF
SOUTHERN MIDDLE TENNESSEE.
.DAY ONE...(TODAY AND TONIGHT)...
THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.
WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP DURING THE
AFTERNOON AND EVENING HOURS. STRONGER STORMS MAY CONTAIN LOCALLY
HEAVY RAINFALL...GUSTY WINDS...AND OCCASIONAL CLOUD TO GROUND
LIGHTNING.
HOT AND HUMID WEATHER WILL CONTINUE THROUGH THE AFTERNOON HOURS...
WITH HIGHS TOPPING OUT IN THE UPPER 90S FOR MUCH OF THE AREA...AND
MID 90S IN ELEVATED TERRAIN ACROSS NORTHEAST ALABAMA. HEAT INDEX
READINGS WILL BE AT THEIR WORST DURING THE EARLY TO MID AFTERNOON
TIME PERIOD...TOPPING OUT BETWEEN 105 AND 110 DEGREES.
.DAYS TWO THROUGH SEVEN...(MONDAY THROUGH SATURDAY)...
THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.
ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ON MONDAY...
MAINLY DURING THE AFTERNOON AND EVENING. ANY STRONGER STORMS WILL
BE CAPABLE OF PRODUCING BRIEF HEAVY DOWNPOURS AND GUSTY WINDS.
SLIGHTLY LESS HUMID CONDITIONS ARE EXPECTED BY MID WEEK AS A WEAK
COLD FRONT STALLS OUT ACROSS THE TENNESSEE VALLEY.
.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT EXPECTED THROUGH THE OUTLOOK PERIOD.
BCC
In the hours before
Special weather statement, Aug 21, 2:28 PM CST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
328 PM CDT SUN AUG 21 2005
ALZ006-008-212100-
MADISON-MARSHALL-
328 PM CDT SUN AUG 21 2005
...SIGNIFICANT WEATHER ALERT FOR MADISON AND MARSHALL COUNTIES UNTIL
400 PM CDT...
AT 325 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR GURLEY...OR 12 MILES SOUTHEAST OF
HUNTSVILLE...MOVING SOUTHEAST AT 10 MPH.
WINDS UP TO 50 MPH...PEA SIZED HAIL...AND FREQUENT CLOUD TO GROUND
LIGHTNING ARE EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
GURLEY.
OWENS CROSSROADS.
GRANT.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
24
Special weather statement, Aug 21, 2:37 PM CST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
337 PM CDT SUN AUG 21 2005
ALZ016-212100-
CULLMAN-
337 PM CDT SUN AUG 21 2005
...SIGNIFICANT WEATHER ALERT FOR CULLMAN COUNTY UNTIL 400 PM CDT...
AT 335 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES WEST OF CULLMAN...MOVING SOUTHEAST AT 15
MPH.
WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
WEST POINT.
SOUTH VINEMONT.
BALDWIN.
LOGAN.
CULLMAN.
GOOD HOPE.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
24
Special weather statement, Aug 21, 2:52 PM CST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
352 PM CDT SUN AUG 21 2005
ALZ009-212115-
JACKSON-
352 PM CDT SUN AUG 21 2005
...SIGNIFICANT WEATHER ALERT FOR JACKSON COUNTY UNTIL 415 PM CDT...
AT 350 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR PISGAH...OR 13 MILES EAST OF SCOTTSBORO...
MOVING SOUTH AT 5 MPH.
WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
FABIUS.
ROSALIE.
PISGAH.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
24
Special weather statement, Aug 21, 2:58 PM CST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
358 PM CDT SUN AUG 21 2005
ALZ016-212130-
CULLMAN-
358 PM CDT SUN AUG 21 2005
...SIGNIFICANT WEATHER ALERT FOR CULLMAN COUNTY UNTIL 430 PM CDT...
AT 355 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR GOOD HOPE...OR 8 MILES SOUTHWEST OF
CULLMAN...MOVING SOUTHEAST AT 10 MPH.
WINDS UP TO 50 MPH...PEA SIZE HAIL...AND FREQUENT CLOUD TO GROUND
LIGHTNING ARE EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
LOGAN.
GOOD HOPE.
BREMEN.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
24
Special weather statement, Aug 21, 3:16 PM CST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
416 PM CDT SUN AUG 21 2005
ALZ009-010-212200-
DE KALB-JACKSON-
416 PM CDT SUN AUG 21 2005
...SIGNIFICANT WEATHER ALERT FOR DEKALB AND JACKSON COUNTIES UNTIL
500 PM CDT...
AT 411 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HENAGAR...OR 14 MILES NORTHEAST OF
RAINSVILLE...MOVING SOUTHEAST AT 5 MPH.
WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
ROSALIE.
IDER.
BEATY CROSSROADS.
HENAGAR.
HAMMONDVILLE.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
RSB
Special weather statement, Aug 21, 3:30 PM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
430 PM CDT SUN AUG 21 2005
ALZ016-212200-
CULLMAN-
430 PM CDT SUN AUG 21 2005
...SIGNIFICANT WEATHER ALERT FOR CULLMAN COUNTY UNTIL 500 PM CDT...
AT 430 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HANCEVILLE...OR 10 MILES SOUTHEAST OF
CULLMAN...MOVING SOUTHEAST AT 10 MPH. ANOTHER STRONG THUNDERSTORM
WAS LOCATED JUST EAST OF BREMEN...MOVING SOUTHEAST AT 10 MPH.
PEA SIZE HAIL...WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
WALTER.
GARDEN CITY.
BREMEN
COLONY.
ARKADELPHIA
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
RSB
Thunderstorm Wind, Cullman
- When
- August 21, 3:30 PM CST to 3:34 PM CST
- Where
- Cullman County, 3 mi NE of Hanceville
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $40,000
- Reported by
- BROADCAST MEDIA
- Coordinates
- 34.100, -86.733
A downburst blew down twenty trees near the intersection of County Road 747 and Highway 91. Also, three houses sustained minor damage mainly to roofs and windows.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Mississippi, August 21, 2005$609,000 · 60 kt wind · 16 events
- Lightning Strike in Nebraska, August 21, 2005$200,000 · 1 event
- Lightning Strike in Louisiana, August 21, 2005$65,000 · 1 event
- Hail and Damaging Winds in Mississippi, August 21, 2005$30,000 · 50 kt wind · 4 events
- Damaging Wind in Missouri, August 21, 2005$30,000 · 60 kt wind · 1 event
- Damaging Wind in Arizona, August 21, 2005$25,000 · 50 kt wind · 1 event
- Hail and Damaging Winds in South Carolina, August 21 to 22, 20051 injured · 55 kt wind · 10 events
- Damaging Wind in Missouri, August 21, 2005$20,000 · 60 kt wind · 1 event
- Damaging Wind in Arkansas, August 21, 2005$20,000 · 55 kt wind · 1 event
- Damaging Wind in Tennessee, August 21, 2005$18,000 · 60 kt wind · 1 event
- Lightning Strike in Louisiana, August 21, 2005$15,000 · 1 event
- Hail and Damaging Wind in Virginia, August 21, 2005$7,000 · 1 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5468648.